Case Report: Phenytoin Hypersensitivity Presenting As Worsening Hemiparesis and Fever

Meeting: Hospital Medicine 2012, April 1-4, San Diego, Calif.

Abstract number: 97780

Case Presentation:

This is a 73–year–old white male with a history of recent strokes and residual left hemiparesis who presented status post mechanical fall and worsening left sided weakness over 1 week. The patient was admitted to the Internal Medicine service for evaluation of possible stroke. The patient had been started on Phenytoin 7 days prior to presentation for partial seizures. On admission, he had worsening hemiparesis with unchanged brain imaging, was afebrile, and had a pancytopenia with normal liver function tests. The patient subsequently developed fevers. Infectious workup did not reveal a source of infection, lower extremity ultrasounds and CT of the chest revealed no thromboembolic disease. Fevers persisted and after 4 days, he developed a diffuse erythematous maculopapular rash on the trunk, limbs, and face. Laboratory analysis revealed worsening pancytopenia and a new eosinophilia. Phenytoin was discontinued with the patient displaying classic signs of Phenytoin hypersensitivity including fever, diffuse rash, hematologic abnormalities, and eosinophilia. Over the remainder of the hospital course, the rash, hematologic abnormalities, and fevers resolved. The patient was switched to Pregabalin on discharge for his partial seizures.

Discussion:

Anticonvulsant hypersensitivity syndrome (AHS) has been well described in the literature. The population risk ranges between 1:1000 to 1:10,000 exposures. The onset of symptoms occurs between 1 week and 3 months after initiation of drug treatment. Presentation and severity can vary from mild to life threatening. Diverse clinical features can make an early diagnosis of AHS difficult. Characteristics include fever, rash, lymphadenopathy, abnormal liver function tests, and hematologic abnormalities. Fever and rash are the two most common symptoms occurring in >90% of patients. Hematologic abnormalities occur in =50% of patients and can include lymphocytosis (65%) with atypical lymphocytes, leukocytosis, eosinophilia (30%), anemia, and rarely leucopenia, thrombocytopenia, and aplastic anemia. The diagnosis of AHS is made by history of drug exposure and clinical examination. The mainstay of treatment is discontinuation of the drug and providing supportive care. There are case reports of IVIG 1g/kg given to treat thrombocytopenia, N–acetyl cysteine to treat hepatitis, and systemic corticosteroids to treat cutaneous manifestations. Carbamazepine and Phenobarbital should be avoided as they have cross–reactivity with Phenytoin. Sodium Valproate, Benzodiazepines, Gabapentin, and Pregabalin are alternatives for antiepileptic therapy.

Conclusions:

The purpose of presenting this case is to document an atypical presentation leading to AHS, provide increased awareness of this potentially life–threatening condition, as well as to provide an up–to–date literature review.

To cite this abstract:

Johnson A, Youngwerth J. Case Report: Phenytoin Hypersensitivity Presenting As Worsening Hemiparesis and Fever. Abstract published at Hospital Medicine 2012, April 1-4, San Diego, Calif. Abstract 97780. Journal of Hospital Medicine. 2012; 7 (suppl 2). https://www.shmabstracts.com/abstract/case-report-phenytoin-hypersensitivity-presenting-as-worsening-hemiparesis-and-fever/. Accessed November 14, 2019.

« Back to Hospital Medicine 2012, April 1-4, San Diego, Calif.